Epinephrine is the only effective treatment for anaphylaxis – Harvard Health Blog

Anaphylaxis is a serious allergic reaction that can potentially lead to death if it is not treated quickly. Allergic reactions usually start suddenly after exposure to an allergen, which can be a food, medication, insect bite, or other trigger. Anaphylaxis can occur at any time in anyone; it can sometimes be triggered by allergens to which a person has had only mild reactions in the past – or to which they have never reacted before.

Recognize anaphylaxis

A mild allergic reaction may consist of hives, itching, flushing, swelling of the lips or tongue, or a combination of these.

However, swelling or tightening of the throat, difficulty breathing, wheezing, shortness of breath, cough, dizziness, fainting, abdominal cramps, nausea, vomiting, diarrhea, or a feeling of imminent unhappiness , are all symptoms of anaphylaxis. Symptoms of an anaphylactic reaction can vary from episode to episode, even in the same individual.

How should anaphylaxis be treated?

It is important to recognize anaphylaxis quickly so that you can treat it quickly with epinephrine, the first-line treatment for anaphylaxis. Epinephrine is a hormone produced by the adrenal glands. It works within minutes to prevent progression and reverse the symptoms of anaphylaxis.

People may wonder if they should give epinephrine if they suspect – but are not sure – of having an anaphylactic reaction. The answer is yes. Epinephrine should be administered immediately if there is any doubt or suspicion of anaphylaxis, as the risk of an untreated severe allergic reaction outweighs the risk of receiving epinephrine inappropriately.

In addition, delays in the administration of epinephrine can lead to more serious reactions or even death. People with an epinephrine auto-injector (EpiPen, Auvi-Q, Adrenaclick, others) should use it immediately if they suspect an anaphylactic reaction, then call 911. If you don’t have an auto-injector epinephrine, call 911 immediately.

Anyone who has been treated with epinephrine after an anaphylactic reaction should be transported by ambulance to the emergency room, where they will continue to be monitored. Indeed, some people who have had an anaphylactic reaction may have prolonged anaphylaxis, with symptoms that last for several hours (or even days). Others may have biphasic anaphylaxis, which is a recurrence of symptoms several hours (or perhaps several days) after the symptoms disappear, even without additional exposure to the allergic trigger. For prolonged and biphasic anaphylactic reactions, the first-line treatment remains epinephrine. Biphasic reactions can occur up to three days after the initial anaphylactic reaction, which means that you can develop symptoms even after you leave the emergency room.

Is there a role for antihistamines or glucocorticoids in anaphylaxis?

There is no substitute for epinephrine, which is the only first-line treatment for anaphylaxis. Neither antihistamines nor glucocorticoids work as quickly as epinephrine, and neither can effectively treat the severe symptoms associated with anaphylaxis.

However, antihistamines such as diphenhydramine (Benadryl) or cetirizine (Zyrtec), glucocorticoids such as prednisone, or a combination, may be used in addition to epinephrine in some cases of anaphylaxis, after epinephrine is administered.

Antihistamines can relieve some symptoms of a mild (non-anaphylactic) allergic reaction, such as hives, itching, or flushing, usually within an hour or two after their administration. Glucocorticoids take even longer to have an effect, so they are not useful for the treatment of acute symptoms.

As indicated in the guidelines on the practice of anaphylaxis published in the Journal of allergy and clinical immunology, neither antihistamines nor glucocorticoids have been shown to prevent biphasic anaphylaxis, so they should not be given routinely after the immediate allergy symptoms have gone. However, some patients may benefit from a short course of glucocorticoids, for example if they had severe facial swelling or asthma symptoms related to their anaphylactic reaction.

How to prevent future anaphylactic reactions

Anyone who has had anaphylaxis is at increased risk of having anaphylaxis again. Unless there is a minimal risk of re-exposure to the allergen, you should always carry an epinephrine auto-injector with you. In addition, you should consult an allergist for further assessment and management, especially if you are in doubt about what started your anaphylaxis or if you may have other allergic triggers. Finally, do your best to completely avoid your allergic trigger, as even small amounts can cause a severe allergic reaction.

Our sincere thanks to
Source link

Jothi Venkat

Leave a Reply

Your email address will not be published. Required fields are marked *